Late-onset neutropenia following rituximab treatment for rheumatologic conditions
- First Online:
- 450 Downloads
Rituximab is a monoclonal antibody directed against the CD20 antigen on the surface of normal and malignant B lymphocytes. Its use in autoimmune conditions is rapidly expanding. Late-onset neutropenia (LON) is a well-recognized side effect of rituximab therapy in lymphoma patients. Only a small number of cases of LON have been reported in patients with autoimmune disorders. The aim of this work is to review cases in Israel and to compare them to published cases in the literature thus adding to the body of knowledge regarding this unusual phenomenon. Members of the Israeli Rheumatology Association were encountered by e-mail, requesting reports of cases of LON after therapy with rituximab. Submitted cases were reviewed, with demographics and clinical data collated and tabled. Current cases were compared to previously published rheumatology cases. Twelve episodes of LON following rituximab therapy were reported. All patients were female with an average age of 50 years (range 22–78). LON occurred at an average of 155 days after therapy (range 71–330). The average leukocyte count was1,456 white cells, with an average of 413 neutrophils (range 0–1,170 neutrophils). Three of the patients underwent bone marrow biopsies which showed white cell line maturation arrest with an increased number of lymphocytes. No blasts were seen. Our results add support to the growing evidence that this adverse event usually follows a benign course and is not an absolute contraindication for repeat treatment if required in the future. However, vigilance is recommended with routine periodic blood counts, especially 5 months following rituximab administration when the risk is expected to be the highest.
KeywordsAutoimmune disease Neutropenia Rituximab
- 4.Stone JH, Merkel PA, Spiera R, Seo P, Langford CA, Hoffman GS, Kallenberg CG, St Clair EW, Turkiewicz A, Tchao NK, Webber L, Ding L, Sejismundo LP, Mieras K, Weitzenkamp D, Ikle D, Seyfert-Margolis V, Mueller M, Brunetta P, Allen NB, Fervenza FC, Geetha D, Keogh KA, Kissin EY, Monach PA, Peikert T, Stegeman C, Ytterberg SR, Specks U, RAVE-ITN Research Group (2010) Rituximab versus cyclophosphamide for ANCA-associated vasculitis. N Engl J Med 363(3):221–232PubMedCentralPubMedCrossRefGoogle Scholar